A study by American scientists, published in the journal Annals of Internal Medicine in 2019, found a link between certain types of pills that combine vitamin D and calcium with stroke. Researchers think the combination could cause atherosclerosis, a disease that occurs when fatty substances build up in the arteries. If left untreated, it can block blood flow to the heart or brain, eventually leading to strokes or heart attacks.
Dr. Safi Khan, who led the study at West Virginia University, explained: “A combination of calcium and vitamin D was associated with a higher risk of stroke.
“Other supplements appeared to have no significant effect on mortality or cardiovascular outcomes.”
As part of the study, the team reviewed 277 randomized controlled trials involving nearly one million people.
The effect of 16 different supplements and eight different diets on mortality and the heart was analysed.
READ MORE: Heart Failure: The Not-So-Intuitive Sign in Your Belly That Could Mean Heart Failure
It found that cutting back on salt and eating omega-3 fatty acids — such as fatty fish — helped prevent heart disease. And it concluded that folic acid could protect against stroke.
However, it showed that supplements consisting of vitamin D and calcium increased the risk of stroke by 17 percent.
The study said: “Calcium plus vitamin D increased stroke risk. Other dietary supplements, such as vitamin B6, vitamin A, multivitamins, antioxidants, and iron and dietary interventions, such as reduced fat intake, had no significant effect on mortality or cardiovascular disease.” .”
Supplements that combine calcium with vitamin D are usually taken to promote bone health – by older people who are at higher risk of stroke.
The main symptoms of a stroke can be remembered with the word FAST.
Sight – The face may have fallen on one side, the person cannot smile or his mouth or eye has fallen.
weapons – The person suspected of having a stroke may not be able to lift and hold both arms because of weakness or numbness in one arm.
Speech – Their speech may be slurred or illegible, or the person may not be able to speak at all despite appearing to be awake; they may also have trouble understanding what you are saying to them.
Time – It’s time to call 999 immediately if you see any of these signs or symptoms.